Quantcast

Living with Psoriatic Arthritis (PsA)

Leflunomide

#1

Hi, New to the board, I have had psoriatic arthritis for roughly 8 years and have been mainly on methotrexate and Diclofenac in this time, which works well in the main. It would seem that the downside to methotrexate for me is that I suffer from Yeast infections on the skin and was starting to get folliculitis so I have been moved onto Leflunomide (reluctantly). I have been taking the tablets a week now and no noticeable side effects, how long before people started getting side effects? I have been started on 20mg. I am hoping in a months or so that I will start to see the benefit.
Thank you

#2

I started taking leflunomide 2 years ago. I had side effects of hair loss and mouth sores, within the first month or two. I also developed diarrhea, eew. But I also had good effects from it, and it was more manageable than the never ending nausea of methotrexate. We backed off to one pill every other day for a long stretch, and that got rid of the stomach problems. After about a year, we brought me back up to one pill a day with no increase of side effects.

I was pretty willing to tolerate the side effects for a while, until I realized that my life was starting to revolve around the side effects. Once we stepped down, the side effect disappeared, without losing the efficacy of the medicine.

1 Like
#3

Thank you for the reply, much appreciated. Need it to work soon. I don’t want any days off work on the sick

1 Like
#4

Hi, Sybil cheers for that I cant give up alcohol altogether but I am going to limit it to half a bottle of wine a week which I don’t think is to bad. I refuse to totally give up things I enjoy but I will limit them.

1 Like
#5

So long as you have a bottle proportional to my glass pictured in my avatar, you should be fine. on a half bottle so long as you keep any spousal units at bay during your history the doc take. for example They say how much wine do you drink, you say just one every day or so and grin your spousal unit says thats bottles not glasses the doc says something unrepeatable and THEN it gets ugly

Milo said:

Hi, Sybil cheers for that I cant give up alcohol altogether but I am going to limit it to half a bottle of wine a week which I don't think is to bad. I refuse to totally give up things I enjoy but I will limit them.
#6

Hi, Thank you for the reply much appreciated. I don’t worry if it’s going to go wrong then it will. I try to eat healthy and have cut the drink down. The only thing I worry about is work. Can’t afford to retire at my age. Although I wish I could some days.

1 Like
#7

Yay!!!!!!!

sybil said:

Okay .... great timing - got last blood test results today & ALT's down from 159 to 52 in a fortnight. Which seems quite amazing! But anyway, I can't believe that any lingering Lef would suddenly leave my system just like that, so it looks as if the Mtx (which I've not taken for 3 weeks) is now in the frame. Sorry if I worried you Milo, but you don't seem the worrying type somehow!

I will now celebrate with a nice cup of tea.


1 Like
#8

Hi Milo,

Well similar to you I had to stop taking Mtx and went on Leflunomide. It took a few months before I noticed side effects. The main one for me was hair loss. It became evident when i washed my hair and handfuls came out every day. I also noticed but not until I stopped taking L that it did make me a little hazy. Not as much as Mtx but I've noticed since I stopped taking L my thoughts seem to be much clearer.

I was on Leflunomide for about 6 or 7 months. I always avoided alcohol. Didn't drink it at all. I was also on 1600 mg a day of Ibuprofen so that was another factor.

1 Like
#9

Hi, thanks for the reply. It would seem that people only last a year on leflunomide before the side effects are to much. I have still not had any side effects nearly two weeks in. Hopefully it stays this way. I am still going to stick to my half bottle of wine a week. That is unless my bloods show any reason not to.

1 Like
#10

Hi, I know this was a few years ago, but I’m new here and was wondering if you could tell me, when you stopped leflunomide, how long after did the hair loss stop/slow down? If at all? I stopped 4 weeks ago and the hair loss is still going strong

1 Like
#11

Leflunomide stays in the system for some time. I would expect it could take a few months to get into a hair growth period

1 Like
#12

Yeah, I spoke to my nurse yesterday and she’s told me it stays for around a year. So does that mean I’m likely to suffer the side effects the whole time, or will they slow down? I’ve still got stomach issues after being off them a month, and as I said my hair is falling out as much, if not more than it was a month ago.
I’ve been researching like mad the last week and I understand the hair loss now, I’m just looking for peoples actual experiences so I have some hope that i don’t lose the one thing about myself that i actually liked.
I might have to start a new discussion and see if anyone has any stories :slightly_smiling_face:

1 Like
#13

Hi Corrine84.

You’ll probably find fairly frequent mention of my hair loss experience when you search. Different cause but I’m here to tell you that much as you may feel that your hair is doomed, it can grow back and then some! I hope this is the case for you.

I discovered for myself that it is possible to be hurting from head to foot and still feel that the bald patches are the worst problem. My husband started crying when he spotted the first one, not because he thought it ugly but because he knew intuitively that it would get to me. He ‘never’ cries!

1 Like